The facility failed to conduct neurovascular assessments of Patient A's right leg that was at risk for right femoral thrombosis following an open reduction and internal fixation of the right hip. As a result, the patient suffered necrosis of the right leg (pathologic death of one or more cells, or a portion of tissue or organ, resulting from irreversible damage) due to thrombosis of the right femoral artery.
On 12/7/06, Patient A sustained an intertrochanteric fracture to her right hip and had an open reduction and internal fixation of the right hip. On 12/11/06, Patient A was admitted to the skilled nursing facility for rehabilitation and physical therapy. On admission, RN 1 assessed the patient during the initial comprehensive assessment as being oriented and independent with her cognitive skills. The patient required extensive assistance with her transfers and grooming. RN 1 identified and assessed the patient as having a hematoma (a localized collection of extravasated blood, usually clotted, in an organ, space or tissue) on the right groin. There was no documentation that a neurovascular assessment including color, temperature, pulses, sensation and pain was conducted on admission considering Patient A had a right groin hematoma and was a risk for right femoral artery thrombosis because of her recent hip surgery.
On 12/11/06, the physician's admitting orders were for the patient to have Norco 10/325 one tablet orally every 4 hours as needed for severe pain, Tylenol # 3 one tablet every 4 hours for mild pain and Tylenol # 3, 2 tablets every 4 hours for moderate pain, and to monitor the hematoma on the right groin area every shift until clear for signs and symptoms of infection.
Review of the resident's plan of care related to pain due to fracture of the right hip and right hip incision had interventions such as; pressure support in bed and in the wheelchair, out of bed with PT/OT (Physical Therapy/Occupational Therapy) to promote increase mobility/endurance, monitor right hip incision for signs and symptoms of infection and assess quality of pain every shift. There was no plan developed on how staff was to monitor Patient A's right groin hematoma as ordered by the physician. The presence or absence of femoral pulse, assessment of color and temperature of the lower right extremity, presence of a pedal pulse, presence of edema (swelling) and leg pain was not evaluated.
Review of the Resident Progress Notes (nursing notes) from 12/11/06 through 12/30/06, consistently documented "right hip precaution observed, continue monitoring." The nursing notes did not indicate as to what was specifically being monitored. There was no nursing documentation at all pertaining to neurovascular assessment of the patient's right groin for neither presence of femoral pulse nor the presence or absence of pedal pulses of the right lower leg. There was no assessment of the right groin area whether the hematoma had improved or if it had deteriorated.
Review of the Medication Record revealed Patient A was consistently medicated with Norco (narcotic) for severe right hip pain from 12/12/06 through 12/27/06. On 12/30/06 at 10:15 A.M, Patient A complained of right leg pain and was medicated with Norco. There was no indication that the nurse assessed the, quality or type of pain the patient was experiencing in the right leg. A neurovascular assessment of the right leg was not done by the nurse to determine the status of the right leg. In an interview with RN 4 on 2/28/06 at 3:10 P.M., RN 4 stated that she did not check the patient's right leg for sign and symptoms of circulatory impairment. Pain in the leg is one of the signs and symptoms of possible femoral leg thrombosis.
On 12/14/06, the physician ordered TED stockings (antiembolic elastic stockings/TED hose) for Patient A. Review of the facility's policy and procedure related to the use of TED hose stockings, documented in part under Procedure, "Nursing - Monitor resident for signs and symptoms of circulatory problems, including color of toes, temperature, pain, and edema." Under Documentation Guidelines, the resident's response, as related to the procedure should be documented to include changes in condition when stockings are removed, condition of the skin, circulatory status, and pain level. There was no documentation in the clinical record that the nursing staff implemented the facility policy to monitor and assess Patient A for signs and symptoms of circulatory problems, including color of toes, temperature, pain, and edema during the period the TED hose was ordered.
In an interview with CNA1 on 2/23/07 at 12:00 noon, she stated that in the morning of 12/31/06, she noticed Patient A's right leg was red during her bath. CNA 1 stated, "It was red enough to bring to their attention." However, she did not notify the nurse or anyone regarding the discoloration and/or condition of the patient's right leg. CNA1 stated that the nurses make their own rounds and check the patient."
On 12/31/06 at approximately 12:00 noon, Patient A's daughter visited. During the visit, the daughter removed the patient's TED hose/elastic stocking and discovered extreme bruising behind the right knee and thigh. The right leg was blue from the knee down. The daughter reported her observations to RN 4. RN 4 documented that Patient A's right knee to toes was dusky (reddish blue), cool to touch, had decrease sensation to the area and unable to palpate pulse. RN 4 called the physician and transferred the patient to the emergency department of an acute care hospital. Review of the emergency department report dated 12/31/06, identified Patient A with pulse less right lower extremity, skin was cold and mottled, no sensation and inability to move her right leg, foot and toes. The preoperative report diagnosis documented profound right leg ischemia and probable embolization (blood clot from an occluded artery). Patient A was taken to surgery for emergency embolectomy and three compartment fasciotomy (Compartment fasciotomy: Compartment syndrome is a serious limb-threatening condition caused by excessive swelling of injured muscles. Muscle compartments are incised to allow maximum room for swelling. This increase in pressure decreases the normal blood flow that provides oxygen to the muscle. When the muscle is deprived of oxygen for too long, irreversible injury and death of muscle and nearby soft tissues may result). During surgery on 12/31/06, a large amount of embolic material (blood clot) was removed from the right femoral artery. However, there was no appreciable improvement in the patient's overall perfusion (circulation).The patient's right leg was not viable due to prolonged preoperative ischemia (An organ that is not getting adequate blood flow and lacks vital oxygen and nutrients). The surgeon that performed the surgery of Patient A was interviewed on 2/22/07 at 10:15 A.M., via telephone. He stated that the occlusion of the patient's right femoral artery probably had occurred at least 24 to 48 hours prior. The circulation could not be restored. He also stated that if the patient was wearing TED hose, the circulation was not checked. The family declined amputation. The patient died on 1/2/07 at 4:00 A.M. An autopsy performed by the Medical Examiner Investigator on 1/2/07, documented in his report that Patient A's cause of death was necrosis of the right leg due to thrombosis of right femoral artery. The death certificate dated 1/3/2007, confirmed the cause of death was necrosis of the right leg and thrombosis of right femoral artery. The above violations either jointly, separately, or in any combination presented either an eminent danger that death or serious harm would result or a substantial probability that death or serious physical harm would result and was approximate cause of death.